I am sure that most paramedics have been vexed at some stage by the issue of “drug seekers.” You know that patient on bucket loads of oxycodone who is complaining of abdo pain?…
There’s a pretty good chance they aren’t malingering: chronic opiate use can cause abdo pain. Oxycodone appears to be becoming and increasingly popular treatment for a wide range of pain issues. With the increasing popularity of this sort of opiate in the community I would imagine that there will be an increased likelihood of coming across patients with Narcotic Bowel Syndrome. We know that opiates can cause problems with gastric motility and may result in bloating, cramps, nausea, constipation and so on. However in some cases pain is the primary issue, particularly pain that paradoxically worsens with increasing doses of opiates. It appears that opioids may cause both inhibitory and excitatory changes in the brain, potentially causing hyperalgesia that escalates in response to increased doses. Bugger.
This does not mean that we withhold analgesia to anyone. However if you come across a patient who is on opioids (for whatever reason) and complains of increasing abdominal pain when you treat them, it may be worth thinking about this diagnosis and maybe considering other options for pain relief in the short term.
Grunkemeier, D. M., Cassara, J. E., Dalton, C. B., & Drossman, D. A. (2007). The narcotic bowel syndrome: clinical features, pathophysiology, and management. Clin Gastroenterol Hepatol, 5(10), 1126-1139; quiz 1121-1122.